Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 85, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 1997, 3:58 AM CDT for Jackson County, Iowa; Carroll County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 1997, 3:58 AM CDT (08:58 UTC)
- Expired
- Jul 18, 1997, 4:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Jackson County, IA, Carroll County, IL
The radar
The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3559 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 180859 RRA SVRMLI IAC097-ILC015-180945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 358 AM CDT FRI JUL 18 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON COUNTY IN EAST CENTRAL IOWA WESTERN CARROLL COUNTY IN NORTHWESTERN ILLINOIS * UNTIL 445 AM CDT * SOME LOCATIONS AFFECTED ARNOLD AROUND 405 AM CDT PROVING GROUND AROUND 405 AM CDT BLACKHAWK AROUND 405 AM CDT SABULA AROUND 420 AM CDT SAVANNA AROUND 420 AM CDT * AT 356 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 21 MILES NORTH OF CLINTON OR 4 MILES WEST OF ARNOLD MOVING EAST AT 15 MPH. SOME OF THESE STORMS WILL CONTAIN LARGE HAIL...GUSTY WINDS... DEADLY LIGHTNING AND DOWNPOURS OF RAIN. TEH/EAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:04 AM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 18, 2:04 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 AM CDT FRI JUL 18 1997 CONCERNS THIS FORECAST PACKAGE ARE POPS AND TEMPS. ONGOING AREA OF PERSISTENT BUT DISORGANIZED CONVECTION OVER NE IOWA ATTM. SLOW MOVING NATURE OF STORMS HAS RESULTED IN SOME LOCALIZED AREAS OF HEAVY RAIN. STORMS APPEAR TO BE FIRING ALONG WEAK TROUGH ALONG EDGE OF CAP WITH SOME WEAK CONVERGENCE NOTED PER LATEST DVN VAD WIND PROFILER AND SLATER 500-1000 METER WINDS. ADAP MOSIT FLUX CONVERGENCE HAS ALSO BEEN PERSISTENT JUST SOUTH OF THIS TROUGH AS WELL SO EXPECT STORMS TO CONTINUE THROUGH SUNRISE WITH SOME CELLS DRIFTING INTO EXTREME NORTHWEST ILLINOIS. MAY CONCERN TODAY IS EVENTUAL AFFECT OF SOUTH DAKOTA CONVECTION ON IOWA. ETA PEGGED DEVELOPING CONVECTION THIS MORNING AND WILL BE FOLLOWED CLOSELY. 6Z SURFACE ANALYSIS INDICATED QUASI STATIONARY BOUNDARY LAID OUT FROM CENTRAL SD INTO SOUTHERN WI. EXPECT THIS BOUNDARY COMBINED WITH SHORTWAVE TROUGH ASSOCIATED WITH SD CONVECTIVE SYSTEM TO REFIRE CONVECTION THIS AFTERNOON VICINITY SPW FSD MML AREA IN AREA OF WEAKER CAP AND FRONTAL CONVERGENCE. TDS ALREADY POOLED THIS MORNING SOUTH OF THIS BOUNDARY WITH MID 70 TDS NOTED. ETA 850-300 THICKNESS SHOULD STEER SYSTEM SOUTHEAST THROUGH EASTERN IOWA INTO NORTHWEST ILLINOIS TONIGHT ALONG THTE AXIS. GIVEN AMOUNT OF INSTABILITY EXPECTED THIS AFTERNOON... SPC SLIGHT RISK IN ORDER. OTHER CONCERN IS ONGOING CONVECTION NE IOWA. SLATER 500-1000 WINDS HAVE BEEN INCREASING OVER THE LAST 2 HOURS WITH 25KTS NOW AT 500M. THIS AREA COULD BECOME PROBLEMATIC LATER THIS MORNING IF IT BECOMES ORGANIZED AND WILL NEED TO BE WATCHED. FWC GUIDANCE HAS BEEN CONSISTENTLY RUNNING A FEW DEGREES HIGH THE LAST 3 DAYS SO WILL TRIM BACK ACCORDINGLY. WITH MUCH HIGHER 850 TDS TODAY EXPECT FAIR AMOUNT OF CU SO PARTLY SUNNY LOOKS GOOD. CID 90/40 MLI 91/30 DBQ 87/40 BRL 91/20 TEH
In the hours before
Special weather statement, Jul 18, 1:19 AM CDT, 2 hours 39 minutes before
IAZ041-052-180650- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 119 AM CDT FRI JUL 18 1997 ...URBAN AND SMALL STREAM FLOOD ADVISORY CANCELLED... THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT FOR NORTHERN LINN AND WESTERN DELAWARE COUNTY HAS BEEN CANCELLED. FORTUNATELY...NWS DOPPLER RADAR SHOWED THUNDERSTORMS HAD DRIFTED NORTHEAST OF THE AREA LETTING AREA STREAMS...DITCHES...AND CULVERTS TO EMPTY. NEVER PLAY IN FLOOD WATERS. HELGESON
Special weather statement, Jul 18, 1:20 AM CDT, 2 hours 38 minutes before
IAZ041-052-180650- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 119 AM CDT FRI JUL 18 1997 ...URBAN AND SMALL STREAM FLOOD ADVISORY CANCELLED... THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT FOR NORTHERN LINN AND WESTERN DELAWARE COUNTY HAS BEEN CANCELLED. FORTUNATELY...NWS DOPPLER RADAR SHOWED THUNDERSTORMS HAD DRIFTED NORTHEAST OF THE AREA LETTING AREA STREAMS...DITCHES...AND CULVERTS TO EMPTY. NEVER PLAY IN FLOOD WATERS. HELGESON
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.